Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Birmingham, AL

November 29, 2016Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2016, 6:53 PM CST for Lamar County, Marion County, Alabama. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 6:53 PM CST (00:53 UTC)
Expired
Nov 29, 2016, 8:00 PM CST
In force
67 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 7:29 PM CSTTORNADO1 Wsw Twin, ALAN EF0 TOR WITH PEAK WINDS OF 75MPH TOUCHED DOWN NE OF GU-WIN. PATH LENGTH OF 10.6 MI. PATH WIDTH OF 150 YDS. THE DURATION OF THE TORNADO EVENT WAS 14 MINUTES.
Nov 29, 7:38 PM CSTTSTM WND DMG1 N Piney Grove, ALBARN DAMAGE(UNKNOWN HOW MUCH) AND TREE ACROSS ROAD NEAR STATE HWY 129 AND SAWMILL ROAD. POSSIBLE TORNADO. TIME BASED ON RADAR.
Nov 29, 8:04 PM CSTTSTM WND DMGBrilliant, ALSEVERAL TREES AND POWERLINES DOWN IN BRILLIANT. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 5:37 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS54 KBMX 300053
SVRBMX
ALC075-093-300200-
/O.NEW.KBMX.SV.W.0098.161130T0053Z-161130T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 800 PM CST

* AT 653 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF DETROIT...OR 9 MILES NORTHWEST OF SULLIGENT...MOVING NORTHEAST
  AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WINFIELD...HALEYVILLE...SULLIGENT...GUIN...HACKLEBURG...
  BRILLIANT...DETROIT...BEAVERTON...GU-WIN...CREWS...LAMAR COUNTY
  AIRPORT...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR CREEK...TWIN...
  PINEY GROVE...TESSNER AND PIKEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.

LAT...LON 3414 8820 3431 8793 3430 8763 3399 8764
      3392 8787 3392 8795 3389 8795 3380 8824
TIME...MOT...LOC 0053Z 238DEG 45KT 3395 8829 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
2 follow-up statements
670 
WWUS54 KBMX 300124
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST TUE NOV 29 2016

ALC075-093-300200-
/O.CON.KBMX.SV.W.0098.000000T0000Z-161130T0200Z/
LAMAR AL-MARION AL-
724 PM CST TUE NOV 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTHEASTERN LAMAR AND MARION COUNTIES...

AT 723 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMILTON...
MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...GUIN...HACKLEBURG...BRILLIANT...
BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR
CREEK...TWIN...PINEY GROVE...UPPER BEAR CREEK RESERVOIR...MARION
COUNTY PUBLIC LAKE...TESSNER...TUCKER...PIGEYE AND PIKEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.

LAT...LON 3431 8793 3430 8763 3399 8764 3392 8787
      3392 8795 3389 8795 3388 8800 3419 8812
TIME...MOT...LOC 0123Z 238DEG 45KT 3415 8790 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
123 
WWUS54 KBMX 300155
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST TUE NOV 29 2016

ALC075-093-300205-
/O.EXP.KBMX.SV.W.0098.000000T0000Z-161130T0200Z/
LAMAR AL-MARION AL-
755 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR AND MARION
COUNTIES WILL EXPIRE AT 800 PM CST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.

LAT...LON 3431 8793 3430 8763 3399 8764 3392 8787
      3392 8795 3389 8795 3388 8800 3419 8812
TIME...MOT...LOC 0155Z 238DEG 45KT 3435 8751 

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:33 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 29, 5:33 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
533 PM CST Tue Nov 29 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

The second round of severe weather is beginning to take shape over
Mississippi. The surface warm front has pushed to near the I-20
corridor and will push north of central Alabama this evening. It
appears the majority of the discrete supercells will remain in
Mississippi in the near term, although a few could impact our
far western counties. The main severe threat will be along a QLCS
that will form in northern Mississippi this evening ahead an
approaching cold front. The models have trended towards a slower
development of the main convective line, and not impacting our
northwest counties until late evening. The greatest threat for
severe storms will be across our northwest counties, where the low
level jet will be strongest and veering wind profiles maximized.
The convective line will shift slowly southeast during the
overnight hours and close to the I-59 corridor near sunrise
Wednesday. The line itself will likely maintain its strength due
to strong low level moisture influx. The tornado threat should
decrease after the line moves south of I-59 as the low level flow
veers, but isolated tornadoes still possible. The convective line
should be near the I-85 corridor by Noon Wednesday, and exiting
our southeast counties by 2 pm. Earlier model runs had the QLCS
developing over nw Alabama with little movement for several hours.
With the line farther northwest, reduced rainfall totals for areas
north of I-20.

Clearing and turning colder Wednesday night with dry conditions
Thursday through Friday. The weekend is still looking wet for
central Alabama, especially Sunday, as a northern stream short
wave trof picks up deeper moisture streaming out of the Southwest
States. The air mass will be fairly stable on Sunday, so only
showers expected. The models are diverge with the timing and
ejection of the upper low over the Southwest States early next
week, so low confidence for any strong/severe potential at this
time.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

Adjustments made for the timing of TSRA. Warm front currently
located south of MGM/TOI will move northward this evening
providing scattered rain showers for Central AL. Because of this,
have left mention of VCSH for TAF sites through the evening. Cold
front is still located further west into Arkansas, and the line of
storms is holding back into Mississippi this afternoon. Have
adjusted the time of arrival until early morning hours tomorrow.
Some storms that are just across the state line into MS could
impact TCL before the main line gets into Central AL, so have
introduced TSRA around 2-3z for TCL. Line of storms moves from
west to east across Central AL in the early morning hours on
Wednesday, with TSRA along the line followed by SHRA towards the
end of the 24 hour TAF period.

25/Owen

&&

.FIRE WEATHER...

Much of Central Alabama received beneficial rainfall Monday night and
another wave of heavy rainfall is expected tonight through Wednesday
morning. Additional rainfall of 1-2 inches is possible. Drier air
should move into the area on Thursday and Friday but moisture
returns Saturday with another round of showers expected through
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  63  35  56  31 / 100  90  10  10   0
Anniston    63  64  38  58  33 /  80 100  10  10   0
Birmingham  62  64  39  58  34 / 100  80   0  10   0
Tuscaloosa  60  62  37  59  33 / 100  70   0  10   0
Calera      62  65  38  58  34 / 100 100  10  10   0
Auburn      66  68  42  60  37 /  30 100  10  10   0
Montgomery  66  68  40  62  35 /  50 100  10  10   0
Troy        65  72  41  62  36 /  30 100  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 29, 5:01 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CST TUE NOV 29 2016

ALZ011>015-017>050-010215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

A THREAT FOR SUPERCELLS AND TORNADOES IS EXPECTED TO EVOLVE NEAR
OR AFTER 6 PM ACROSS THE NORTHWEST. A COUPLE OF SIGNIFICANT
TORNADOES CANNOT BE RULED OUT ACROSS LAMAR, MARION, FAYETTE AND
WINSTON COUNTIES THROUGH AROUND 3 AM.

AFTER 3 AM, THE THREAT SHOULD TRANSITION INTO A LINE OF STORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND FEW BRIEF TORNADOES AS FAR
EAST AS A LINE FROM SELMA TO ANNISTON THROUGH 6 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A LOW-END THREAT FOR DAMAGING WINDS AND BRIEF TORNADOES WILL
CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON FOR THE EAST AND
SOUTHEAST
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:35 PM CSTSevere Thunderstorm WarningBMXPickens55 min
Nov 29, 7:16 PM CSTTornado Warning Tornado observedBMXPickens17 min
Nov 29, 7:22 PM CSTTornado Warning Tornado observedBMXFayette, Lamar53 min
Nov 29, 7:28 PM CSTTornado WarningBMXMarion, Winston62 min
Nov 29, 7:52 PM CSTTornado WarningBMXFayette38 min
Nov 29, 8:09 PM CSTTornado Warning Tornado observedBMXWinston21 min
Nov 29, 8:19 PM CSTTornado WarningBMXWinston26 min
Nov 29, 8:24 PM CSTTornado WarningBMXWalker, Winston44 min
Nov 29, 8:27 PM CSTTornado WarningBMXLamar, Pickens46 min
Nov 29, 10:13 PM CSTTornado WarningBMXWinston17 min
Nov 29, 11:35 PM CSTTornado WarningBMXFayette, Lamar, Marion55 min
Nov 30, 12:34 AM CSTTornado WarningBMXWinston24 min
Nov 30, 1:33 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Nov 30, 2:33 AM CSTTornado WarningBMXWalker, Winston27 min
Nov 30, 4:25 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Winston3 hr
Nov 30, 7:35 AM CSTSpecial Weather StatementBMXHale, Marengo, Tuscaloosa55 min
Nov 30, 8:26 AM CSTSpecial Weather StatementBMXBibb, Chilton, Dallas, Jefferson, Marengo, Perry and 2 more64 min
Nov 30, 9:34 AM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair56 min
Nov 30, 9:47 AM CSTSpecial Weather StatementBMXTalladega43 min
Nov 30, 10:13 AM CSTSpecial Weather StatementBMXCoosa47 min
Nov 30, 10:33 AM CSTSpecial Weather StatementBMXClay, Cleburne, Randolph57 min
Nov 30, 10:42 AM CSTSpecial Weather StatementBMXLowndes48 min
Nov 30, 11:17 AM CSTSpecial Weather StatementBMXElmore43 min
Nov 30, 11:29 AM CSTSpecial Weather StatementBMXLowndes, Montgomery46 min
Nov 30, 12:04 PM CSTSpecial Weather StatementBMXLee, Macon56 min
Nov 30, 12:30 PM CSTSpecial Weather StatementBMXBullock, Russell45 min
Nov 30, 12:40 PM CSTSevere Thunderstorm WarningBMXChambers, Lee31 min
Nov 30, 12:43 PM CSTTornado Warning Tornado observedBMXChambers32 min
Nov 30, 1:12 PM CSTSpecial Weather StatementBMXBarbour, Russell63 min
Nov 30, 2:33 PM CSTSpecial Weather StatementBMXBarbour57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.